MAUDE Adverse Event Report: PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIMSTR-A
Medical Device Problem Codes Material Too Rigid or Stiff (1544); Physical Resistance (2578); Material Integrity Problem (2978)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/22/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2016-00507.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a coronary fistula using ruby coils and a px slim delivery microcatheter (px slim).During the procedure, the physician used several other manufacturers'' guidewires to position the px slim in the target vessel.While attempting to deliver a ruby coil, the physician experienced resistance and the ruby coil was unable to advance through the px slim.The physician removed the ruby coil and then tried to advance another manufacturer's coil through the px slim but met resistance again and removed the other manufacturer's coil.The physician then made a second attempt to advance the previous ruby coil through the px slim and this time around, the ruby coil advanced through the px slim but encountered a lot of resistance.After advancing 1-2 centimeters, the ruby coil became stuck in the px slim and could not be advanced or retracted.Therefore, the physician retracted the px slim and then removed the ruby coil from the px slim.The px slim was then removed and inspected for kinks.The physician did not observe any kinks but noticed that the last 3 centimeters of the px slim distal tip was rough.The procedure was successfully completed using another manufacturer's coils and another manufacturer's microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the px slim delivery microcatheter (px slim) was delaminated approximately 2.5 and 3.5 cm from the distal tip.Conclusion: evaluation of the returned devices revealed that the distal shaft of the px slim was partially delaminated.The multiple attempts to access the target vessel with multiple guide wires likely caused the inner lumen of the px slim to become fatigued.A fatigued px slim lumen may create kink points in the distal shaft, which will cause the delaminated section of the catheter to collapse during advancement through the patient anatomy.Further evaluation of the returned devices revealed that the ruby coil pusher assembly was kinked.This damage likely occurred due to attempting to advance the ruby coil through a kinked or collapsed px slim lumen.The ruby coil was functionally tested by penumbra investigators using a new px slim.The ruby coil was introduced through the hub of the new px slim and advanced out the distal tip without an issue.Ruby coils are 100% visually and functionally evaluated during in-process inspection.Px slims are 100% visually inspected during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PX SLIM DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5596171
Report Number3005168196-2016-00506
Device Sequence Number230228
Product Code DQY
UDI-Device Identifier00814548016436
UDI-Public00814548016436
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K100826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/31/2018
Device Catalogue NumberPXSLIMSTR-A
Device Lot NumberF65946
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/11/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/22/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/21/2016
Supplement Report FDA Received Date07/19/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR
Patient Weight95